This Diarrhea Drug is Killing People Trying to Kick Opioids. Here’s the Story.

6UAQXVSTVVHWFGQNIX4KIR7JMU

An over-the-counter anti-diarrhea medication has been linked to a spike in overdoses and deaths among people abusing it to alleviate opioid withdrawal symptoms, experts say.

This drug is known as Loperimide (generic) and Imodoium (brand name).  This is a very SAFE drug when used properly for diarrhea.  It is NOT intended for opioid detox and will stop your heart from beating when used in high doses.

 

People suffering from opioid addiction in New Jersey and the U.S. have been increasingly abusing Imodium, an over-the-counter anti-diarrhea medicine, to combat their withdrawal symptoms, experts say.

While Imodium and similar medications are harmless when taken at the recommended dose, experts say the medication can stop the heart if it’s taken at an extremely high dose.

Several fatal or near-fatal overdoses have been reported in New Jersey over the past year, said Diane P. Calello, executive and medical director of New Jersey Poison Information and Education System, which recently consulted on several cases.

Imodium’s active ingredient, loperamide, is actually an opioid. The poison control center said that while its effects do not get you high like other opioids (heroin, fentanyl, oxycodone), in extremely high doses it does “stimulate the brain in the same way.”

It’s been known for some years that people sometimes use loperamide to get high. But using it to alleviate opioid withdrawal symptoms is something experts have only begun to see within the past five years, Calello said.

“It’s become clear that people are increasingly using (loperamide) to avoid withdrawal,” she said.

While only a few people have died from loperamide overdoses in New Jersey in the past three years, Calello said, it’s becoming a growing problem in the state and nation. She worries that the lack of knowledge about the dangers of the medication may contribute to more deaths.

A recent study of loperamide abuse, in which Calello was involved, tied the increasing misuse of the drug to the internet and online forums filled with people casually recommending it as a cheap and readily available alternative to legitimate opioid withdrawal medications like Suboxone, which requires a prescription.

While federal regulations require other medications prone to misuse, like Sudafed, to be purchased behind the counter at pharmacies, Imodium can be bought cheaply and in unlimited amounts.

Because of that, poison control officials are seeing people taking 100 or even 400 times the recommended dose, which can cause fatal heart rhythms and death, Calello said.

“If you take Imodium for diarrhea, you’re not going to have a problem. But if you take 100 times the therapeutic dose, this is what can happen: cardiac arrest,” she said.

Withdrawing from opioids is often an agonizing process. Calello said that may drive people in pain to do desperate and unusual things to alleviate their symptoms, particularly if they don’t have a prescription for legitimate medications.

“People with opioid abuse disorder, they have a significant problem with withdrawal,” she said. “It’s one of the primary burdens of that illness. It’s exceedingly uncomfortable, an insatiable craving for the drug … body aches, flu-like symptoms, vomiting. You feel awful. You can’t function.”

Calello believes the increasing misuse of loperamide should signal that some restrictions should be put into place.

She said too many people are dying. “I think it makes sense.”

If you think someone is suffering from a loperamide-related overdose, you can call the poison control center hotline at 1-800-222-1222. Please note that Loperamide is the generic name of Imodium.

Click here to article source

NAN AD for VRM 23

NAN AD for DOCTOR 2

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s